Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS New Orleans, LA

May 15, 2009East Baton Rouge Parish, East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 15, 2009, 1:38 PM CDT for East Baton Rouge Parish, East Feliciana Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 1:38 PM CDT (18:38 UTC)
Expired
May 15, 2009, 2:00 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 151838
SVRLIX
LAC033-037-151900-
/O.NEW.KLIX.SV.W.0113.090515T1838Z-090515T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER...
  SOUTH CENTRAL EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 200 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS 
  STORM WAS LOCATED NEAR   BAKER...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZACHARY AND 6 MILES SOUTH OF SLAUGHTER BY 200 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3080 9121 3072 9097 3054 9114 3059 9126
TIME...MOT...LOC 1837Z 203DEG 10KT 3058 9118

$$


24/RR
1 follow-up statement
000 
WWUS54 KLIX 151902
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
202 PM CDT FRI MAY 15 2009

LAC033-037-151912-
/O.EXP.KLIX.SV.W.0113.000000T0000Z-090515T1900Z/
EAST FELICIANA LA-EAST BATON ROUGE LA-
202 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EAST BATON ROUGE
AND SOUTH CENTRAL EAST FELICIANA PARISHES HAS EXPIRED...

THIS STORM HAS WEAKENED BELOW SEVERE LEVELS. 

LAT...LON 3080 9121 3072 9097 3054 9114 3059 9126
TIME...MOT...LOC 1838Z 162DEG 14KT 3064 9115

$$


24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:54 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 15, 7:54 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
754 AM CDT FRI MAY 15 2009

.UPDATE...
...SOUNDING DISCUSSION...

A VERY MOIST AND UNSTABLE SOUNDING WITH A PRECIPITABLE WATER VALUE
OF 1.59 INCHES AND A LIFTED INDEX VALUE OF -9.2. A STRONG SURFACE
INVERSION IS PRESENT BUT SHOULD BE EASILY BROKEN WITH DAYTIME
HEATING...A FEW CUMULUS CLOUDS BEGAN TO DEVELOP JUST AFTER
SUNRISE ALONG WITH CIRROSTRATUS CLOUDS. WINDS ARE OUT OF THE SOUTH
NEAR THE SURFACE AND OUT OF THE WEST ALOFT. DUE TO THE LIGHT
WINDS THROUGHOUT THE ATMOSPHERE...ANY CONVECTION THAT DEVELOPS
WILL BE SLOW MOVING...0 TO 6 KM STORM MOTION IS OUT OF THE SOUTH
AT 5 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT FRI MAY 15 2009/

SHORT TERM...
A WEAKNESS AT 30H WILL HELP SUPPORT TS ONCE STARTED TODAY. SHOULD
SEE A STRONG C-BRZ ONCE AGAIN TODAY WITH ACTIVITY STARTING OUT
RATHER EARLY. OUTFLOWS WILL ALSO ADD TO THE GAME AS WELL. THE
PASSING OF A WEAK TROPICAL WAVE AS ALLOWED DEEP MOISTURE TO MOVE
INTO THE AREA. DEEPER MOISTURE MEANS LOWER CONVECTIVE TEMPS AND
MORE TS COVERAGE. THIS SCENARIO WILL PLAY OUT AGAIN SAT AND SUN.
SOME MID/UPPER DYNAMIC SUPPORT WILL HELP SAT AND SUN. SUNDAY WILL
BE THE DAY TO WATCH WITH REGARDS TO SEVERITY. A STRONG SHORT WAVE
WILL TRAVEL THE BASE OF THE LONG WAVE TROUGH AS A COLD FRONT
APPROACHES. THIS WILL CAUSE A VERY INTENSE CONVECTIVE COMPLEX TO
DEVELOP OVER EAST TX EARLY SUN MORNING. THIS FEATURE SHOULD
QUICKLY MOVE EAST REACHING OUR AREA JUST AFTER DAYLIGHT. WILL
MENTION ISOLATED SEVERE POSSIBLE TODAY AND SAT WITH STRONGER
WORDING FOR SUNDAY. BASICALLY...THROUGH SUNDAY WE SHOULD SEE
SUBSEQUENTLY STRONGER TS ACTIVITY.

ANOTHER PROBLEM SEEN IS HEAVY RAINFALL. AN AREA FROM NEW ORLEANS
TO BTR IS LOOKING TO BE A TROUBLE AREA OVER THE NEXT 3 DAYS. A
MAJOR FOCUS WILL BE ON THE NEW ORLEANS METRO AREA. STRONG C-BRZ
AND LAKE BRZS ARE EXPECTED TO DEVELOP TODAY AND SAT. THESE
FEATURES WILL COLLIDE AROUND THE METRO AREA OF THE SOUTH SHORE
EACH DAY. HARD TO CHOOSE EXACTLY WHERE THIS WILL HAPPEN SO HAVE
GIVEN A GENEROUS AMOUNT OF QPF AND POP CHANCES TO ALL SOUTH SHORE
LOCATIONS WITHIN THE NEW ORLEANS METRO AREA THROUGH SUNDAY. TS
ACTIVITY SHOULD MOVE NW AT 10KT THIS MORNING BUT THIS MOTION
SLOWS THIS AFTERNOON AND COMES ALMOST TO A STAND STILL SAT WHICH
WILL BE ONE OF THE CAUSES OF THE HEAVY RAINFALL PROBLEM NOT JUST
FOR THE SOUTH SHORE BUT EVERYWHERE.

LONG TERM...
COLD FRONT PASSES AND WE WILL SEE TEMPS FALL BACK A LITTLE WHICH
WILL BE NICE FOR THIS TIME OF YEAR. THIS OCCURS MONDAY THROUGH
WED. THURSDAY IS ANOTHER STORY. A VIGOROUS BAROCLINIC MID/UPPER
CUT OFF LOW FORMS FROM THE VERY TROUGH THAT ACCOMPANIES THE COLD
FRONT THROUGH THE AREA. A REFLECTIVE SFC LOW FORMS FROM THE
STACKED LOW AND BEGINS TO MOVE BACK TO THE NW. MODELS ARE
INDICATING THAT THE SFC LOW IS MOSTLY BAROCLINIC ATTM. ONE WAY OF
FINDING THIS OUT EASILY IS LOOKING AT THE WIND STRUCTURE AROUND
THE SYSTEM. WIND SPEEDS WEAKEN AS ONE MOVES TOWARD THE CENTER OF
THE CIRCULATION AND STRENGTHEN WELL AWAY FROM THE CENTER. NEEDLESS
TO SAY...WE SHOULD SEE WIND SPEEDS AND RAIN CHANCES INCREASE
TOWARD THE END OF THE WEEK ONCE AGAIN.

AVIATION...FOR 12Z ISSUANCE...TEMPO IFR AND LIFR VISBIES AND CIGS
DEVELOPED AT BTR/MCB WHILE GPT AND MSY ONLY SAW MVFR CONDITIONS.
THESE WILL ALL IMPROVE OVER THE NEXT FEW HRS AS LONG AS CONVECTION
REMAINS OUT OF THE AREA. THAT MAY BE A LITTLE DIFFICULT AS SHRA AND
EVEN A FEW TSRA HAVE ALREADY BEGUN TO DEVELOP AND WITH THE C-BRZ
EXPECTED TO ACTIVATE EARLY TODAY LOCATIONS LIKE MCB/GPT/MSY MAY SEE
CONVECTION AFFECTING THEM BEFORE MIDDAY. BTR WILL LIKELY HOLD OFF
UNTIL A LITTLE BIT LATER IN THE AFTN WHILE GPT MAY BE IN THE CLEAR
AND IN VFR EARLY THIS AFTN. IT WILL BE INTERESTING TO SEE HOW FAST
AND HOW LONG CONVECTION LAST AROUND MSY AS THE INTERACTION OF BOTH
THE C-BRZ AND LAKE BRZ OVERHEAD COULD ALLOW THINGS TO PERSIST
INTO THE MID AFTN HRS. /CAB/

MARINE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE ERN
GULF/SEABOARD THROUGH SAT. THIS WILL PROVIDE PERSISTENT LIGHT TO
OCCASIONALLY MODERATE ONSHORE FLOW. BY SUN A COLD FRONT WILL MOVE
INTO THE AREA PUSHING THROUGH THE COASTAL WATERS MIDDAY SUN. ON THE
BACK SIDE OF THE FRONT STRONG NRLY WINDS WILL DEVELOP WITH THE TIDAL
LAKES AND COASTAL WATERS LIKELY MOVING INTO SMALL CRAFT ADV
CONDITIONS SUN AFTN THROUGH SUN NIGHT. BY MID WEEK NEXT WEEK
EVERYTHING WILL BE HIGHLY DEPENDANT ON WHERE THIS POSSIBLE
GULF/ATLANTIC SYSTEM DEVELOPS. FOR THE MOST PART THOUGH IT LOOKS
LIKE OFFSHORE FLOW WILL LAST THROUGH MUCH OF NEXT WEEK IT IS JUST A
QUESTION OF HOW STRONG THE FLOW WILL BE. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  67  83  64 /  50  20  60  40
BTR  87  68  85  67 /  50  20  60  50
MSY  85  71  84  70 /  60  20  60  50
GPT  85  69  83  68 /  40  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 10:44 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 AM CDT FRI MAY 15 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1044 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY
HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY
TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE
AFTERNOON.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG
THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE
THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE
THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE
ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE
EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY
STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN
POSSIBILITY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE
WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

In the hours before

Local storm report, May 15, 12:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             WADE                    30.64N 88.57W
05/15/2009  E0.88 INCH       JACKSON            MS   BROADCAST MEDIA

            PUBLIC REPORT RELAYED OF NICKEL HAIL FOR 5 MINUTES. PEAK
            KLIX VIL 50 KG/M2.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:25 PM CDTSpecial Marine WarningLIX35 min
May 15, 4:28 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.